U.S. doctors online nowAsk doctors free
A 20-year-old female asked:

is it normal to bleed after recieving the depo-provera shot?

1 doctor answer2 doctors weighed in
Dr. Doina Marina
Anti-Aging Medicine 53 years experience
It is possible.: There is a complex relationship between the hypothalamic-hypophyseal hormones, the ovaries and the endometrium (uterine lining). The depo-provera injection brings the normal physiology into disarray by interrupting it abruptly. The end-organ (uterine lining) can respond with spotting or bleeding, which subsides. The advantage of a convenient birth control method may supersede its side effects.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

Similar questions

A 23-year-old member asked:

How long after u recieve the Depo-Provera shot will I continue to bleed?

1 doctor answer3 doctors weighed in
Dr. Jaime Lopez
Obstetrics and Gynecology 39 years experience
Possibly off/on: Depo provera, (medroxyprogesterone) like the progestin iud and the "mini-pill" contain one hormone....Progestins. The "regular pill", the patch and the vaginal ring contain estrogen and progestin. Progestin-only methods can cause regular periods, no periods, or bleeding in between periods. This side effect is normal and can last the entire time that you use that method.
A 26-year-old female asked:

Is it normal to spot bleed on the Depo-Provera shot?

2 doctor answers4 doctors weighed in
Dr. Jeff Livingston
Obstetrics and Gynecology 22 years experience
Unpredictable: The bleeding patterns with depoprovera are unpredictable. You are right that for some in takes the period away. For others it causes irregular bleeding. There is no "normal" for Depo-Provera users. The longer you are on it the higher the chance of no periods. The Mirena (levonorgestrel) iud may be a better option for you if you want to avoid pregnancy and stop having periods.
MD
A 18-year-old female asked:

I'm bleeding on the Depo-Provera shot will it ever stop?

1 doctor answer1 doctor weighed in
Dr. Michael Traub
Fertility Medicine 19 years experience
Eventually: It may last up to 1.5 years after your last shot. A real down side of that medicine. So you will likely need to wait and see what happens. But you may need other treatment in the meantime if the bleeding is a problem.
Racine, WI
A 16-year-old female asked:

I usually bleed if i missed my Depo-Provera shot and i missed one and i'm not bleeding does that mean anything should I worry?

1 doctor answer2 doctors weighed in
Dr. Cindy Hartley
Dr. Cindy Hartley answered
Obstetrics and Gynecology 25 years experience
Take a test: If you are late for your Depo-Provera shot you should take a test to make sure you're not pregnant. However, it is also important to know that the longer you are on Depo-Provera the less likely you will bleed when your next shot is due. Test to sure.
Racine, WI
A 16-year-old female asked:

I usually bleed if i miss my Depo-Provera shot and i missed one and i didn't bleed n i been sexual active lately should I worry?

1 doctor answer1 doctor weighed in
Dr. Edward Jacobs
Obstetrics and Gynecology 46 years experience
? pregnancy: If you missed your depo-provera shot and have not been using any other form of contraception, then pregnancy ios a possibility. Please see your healthcare provider for evaluation and testing.

Related questions

A 19-year-old male asked:
1 doctor answer1 doctor weighed in
A 23-year-old female asked:
3 doctor answers5 doctors weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Oct 24, 2013
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits
$15 per month

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.